Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 102, NWS Jackson, MS

July 20, 2013Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 20, 2013, 4:28 PM CDT for Franklin County, Lincoln County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 4:28 PM CDT (21:28 UTC)
Expired
Jul 20, 2013, 6:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MS, Lincoln County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WGUS54 KJAN 202128
FFWJAN
MSC037-085-202330-
/O.NEW.KJAN.FF.W.0102.130720T2128Z-130720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  EASTERN FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN CENTERED NEAR WEST         
  LINCOLN...OR 14 MILES SOUTHWEST OF BROOKHAVEN. THE STORMS WERE     
  NEARLY STATIONARY. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE 
  ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCALL CREEK AND VAUGHN

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3134 9080 3161 9073 3161 9054 3135 9041
      3134 9042

$$

BYB
2 follow-up statements
705 
WGUS74 KJAN 202222
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT SAT JUL 20 2013

MSC037-085-202330-
/O.CON.KJAN.FF.W.0102.000000T0000Z-130720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN MS-FRANKLIN MS-
522 PM CDT SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
EASTERN FRANKLIN AND CENTRAL LINCOLN COUNTIES...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THE 
HEAVIEST THUNDERSTORMS SHIFTING WEST WITH ONLY LIGHTER RAINS 
CONTINUING OVER THE WARNED AREA. HOWEVER...ESTIMATED LOCALIZED RADAR 
RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
OCCURRED IN THE PAST TWO HOURS AND WATER LEVELS IN SMALL CREEKS AND 
STREAMS MAY STILL BE HIGH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCALL
CREEK AND VAUGHN

AT LEAST LIGHT RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE 
NEXT HOUR. ADDITIONAL WIDESPREAD SIGNIFICANT ACCUMULATIONS ARE NOT 
LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3134 9080 3161 9073 3161 9054 3135 9041
      3134 9042

$$

BYB
984 
WGUS74 KJAN 202319
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT SAT JUL 20 2013

MSC037-085-202329-
/O.CAN.KJAN.FF.W.0102.000000T0000Z-130720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN MS-FRANKLIN MS-
619 PM CDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN FRANKLIN
AND CENTRAL LINCOLN COUNTIES...

HEAVY RAIN HAS ENDED AND PREVIOUSLY HIGH WATER LEVELS IN LOCAL 
CREEKS AND SMALL STREAMS HAS HAD A CHANCE TO RECEDE.

LAT...LON 3134 9080 3161 9073 3161 9054 3135 9041
      3134 9042

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:08 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 20, 3:08 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SAT JUL 20 2013

.SHORT TERM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE LATE AFTERNOON AND EVENING AS A WEAK MID TO UPPER LEVEL
LOW SPINS ACROSS LOUISIANA. STORMS WILL DISSIPATE OVERNIGHT WITH THE
LOSS OF HEATING. SOME STRATUS MAY FORM OVERNIGHT THUS PARTLY CLOUDY
SKIES.

THE UPPER LOW WILL WEAKEN AND MOVE SLOWLY EAST ON SUNDAY. THIS SHOULD
HELP TO KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING. GOING WITH THE DRIER GFS GUIDANCE SO WILL HAVE
HIGHS IN THE LOWER 90S AND CHANCE POPS. THIS ACTIVITY MAY LINGER A
LITTLE MORE OVERNIGHT SO HAVE KEPT POPS GOING ALL NIGHT SUNDAY NIGHT.

A TRANSITION TO A NORTHWEST FLOW PATTERN WILL BEGIN ON MONDAY. MODELS
INDICATE A WAVE IN THE FLOW SO THERE WILL BE A HIGHER CHANCE OF RAINFALL
ON MONDAY. MOST ACTIVITY SHOULD BE DURING PEAK HEATING BUT CAN NOT
RULE OUT ACTIVITY IN THE MORNING AND CONTINUING INTO MONDAY NIGHT. /SW/

.LONG TERM...IT APPEARS A TRANSITION TO A NORTHWEST FLOW REGIME WILL
BE COMPLETE BY TUESDAY AS THE SUBTROPICAL RIDGE BUILDS TO OUR WEST
AND A LONGWAVE TROUGH REMAINS IN PLACE ACROSS THE EASTERN CONUS. A
FAIRLY ACTIVE PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY LOOKS TO BE
IN STORE FOR AT LEAST THE FIRST HALF OF THE WEEK AS A SERIES OF
DISTURBANCES SWING DOWN THE BACK SIDE OF THE RIDGE AND ACROSS THE
DEEP SOUTH. AT THE SURFACE...A SURFACE HIGH OVER THE GULF WILL KEEP
PLENTY OF LOW LEVEL MOISTURE IN PLACE AS WEST/ SOUTHWESTERLY FLOW
PREVAILS. THE MODELS SHOW MID LEVEL LAPSE RATES STEEPENING AS THE
WEEK WEARS ON IN RESPONSE TO H5 TEMPS FALLING TO -9C AND PERHAPS -10C
BY MID WEEK. THESE VALUES WOULD YIELD RATHER POTENT VERTICAL TOTALS
CLOSING IN ON 28-30C BY WED...COUPLED WITH ABUNDANT AFTERNOON
INSTABILITY IN EXCESS OF 3000J/KG OF SBCAPE. AS SUCH...WE ARE GOING
TO HAVE TO KEEP A CLOSE EYE ON THE SEVERE STORM POTENTIAL THROUGH
THIS PERIOD. PINPOINTING STORM COMPLEXES VERY FAR IN ADVANCE WILL BE
TOUGH IN THIS REGIME...WHICH ISN'T UNUSUAL FOR THE MIDDLE OF SUMMER.
WILL KEEP THE HWO CLEAR FOR NOW...BUT WE MAY NEED TO START MENTIONING
THE SEVERE STORM POTENTIAL OVER THE NEXT DAY OR SO IF THESE MODEL
TRENDS CONTINUE.

THE MODELS ARE ALSO SHOWING A WEAK FRONTAL BOUNDARY SAGGING TOWARD
THE REGION BY WED OR THU WHICH WOULD AID IN CONVECTIVE POTENTIAL...
IF IT CAN GET THIS FAR SOUTH. WE SHALL SEE. BY LATE IN THE WEEK
(FRI-SAT) IT LOOKS LIKE THE SUBTROPICAL RIDGE TO OUR WEST MAY BUILD
THIS WAY SHUNTING THE BETTER PRECIP CHANCES OFF TO OUR EAST.
TEMPERATURES WILL ATTEMPT TO GO ON THE INCREASE AS A RESULT...BUT IF
WE GET SOME DECENT SUMMERTIME RAINS THROUGH THE FIRST PART OF THE
WEEK (WHICH LOOKS PRETTY LIKELY) IT MAY BE TOUGH TO GET OVERLY WARM.
DECIDED TO CUT HIGHS LATE IN THE WEEK AS UPPER 90S OFFERED BY THE
GFS MOS LOOK A LITTLE AGGRESSIVE AT THIS POINT...AND ALSO CUT HIGHS
A BIT THROUGH THE FIRST PART OF THE WEEK TO ACCOUNT FOR THE DECENT
RAIN CHANCES AND CLOUD COVER. /BK/

&&

.AVIATION...ISOLD TSTMS WERE NOTED ON RADAR DEVELOPING OVER THE AREA
AT EARLY AFTN. TSTM COVERAGE IS STILL EXPECTED TO BE GREATER ACROSS
THE SRN HALF OF THE AREA INTO THIS EVNG. VFR CONDITIONS WL PREVAIL
AWAY FROM TSTMS. SITES THAT RECEIVE RAIN THIS AFTN/EVNG WL HAVE A
GREATER CHANCE OF MVFR/IFR VSBY AND CEILING DEVELOPMENT 09-13Z
SUN...OTHERWISE VFR CONDITIONS LOOK TO PREVAIL AT MOST SITES INTO
SUNDAY. S-SW WINDS WL REMAIN LIGHT...GENERALLY LESS THAN 7KTS
THROUGH SUNDAY. SCATTERED TO NUMEROUS COVERAGE OF STORMS IS EXPECTED
SUNDAY AFTN/EVNG. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  73  90 /  25  31  28  49
MERIDIAN      71  92  71  90 /  28  40  31  53
VICKSBURG     70  93  73  90 /  26  26  27  40
HATTIESBURG   73  92  73  92 /  28  52  25  55
NATCHEZ       71  91  73  90 /  22  39  27  43
GREENVILLE    72  93  73  91 /  35  29  38  45
GREENWOOD     71  92  73  90 /  36  33  42  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 20, 1:48 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
148 PM CDT SAT JUL 20 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
148 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN
SUNDAY AFTERNOON AND EVENING. THE MOST INTENSE STORMS MAY CONTAIN WIND
GUSTS OF 40 TO 50 MPH...DIME TO NICKEL SIZED HAIL AND FREQUENT LIGHTNING.
INCREASING MOISTURE WILL MAKE HEAVY DOWNPOURS MORE LIKELY WITH MOST
STORMS. BURSTS OF HEAVY RAIN IN SHORT PERIODS OVER THE SAME AREAS MAY
LEAD TO WATER COLLECTING ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jul 20, 2:02 PM CDT, 2 hours 26 minutes before
MSZ035-041-042-202000-
SHARKEY MS-HUMPHREYS MS-YAZOO MS-
202 PM CDT SAT JUL 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT SAT JUL 20 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES SOUTH OF MIDNIGHT AT 202 PM
CDT...MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN YAZOO...SOUTHERN HUMPHREYS AND NORTHEASTERN
SHARKEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3308 9043 3306 9043 3284 9046 3284 9069
      3310 9070 3310 9068
TIME...MOT...LOC 1902Z 184DEG 4KT 3292 9057

MME
Special weather statement, Jul 20, 3:49 PM CDT, 39 minutes before
MSZ061-062-202150-
LINCOLN MS-FRANKLIN MS-
349 PM CDT SAT JUL 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT SAT JUL 20 2013

...GROWING CLUSTER OF THUNDERSTORMS MOVING NORTH INTO SOUTH-CENTRAL
MISSISSIPPI...

AN ELONGATED CLUSTER OF OCCASIONALLY STRONG AND SLOW MOVING
THUNDERSTORMS CAPABLE OF PRODUCING 45 MPH WIND GUSTS WAS LOCATED
FROM 3 MILES SOUTHEAST OF BROOKHAVEN TO 10 MILES SOUTH OF LITTLE
SPRINGS AT 348 PM CDT...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN FRANKLIN AND CENTRAL LINCOLN COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3147 9078 3170 9056 3170 9041 3169 9041
      3169 9038 3170 9037 3170 9036 3153 9034
      3134 9052 3134 9076
TIME...MOT...LOC 2048Z 175DEG 8KT 3155 9042 3127 9068

BYB
Special weather statement, Jul 20, 4:22 PM CDT, 6 minutes before
LAZ007-008-202150-
MOREHOUSE LA-WEST CARROLL LA-
422 PM CDT SAT JUL 20 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT SAT JUL 20 2013

...GUSTY THUNDERSTORM A LITTLE EAST OF BONITA LOUISIANA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS
WAS LOCATED 6 MILES NORTH OF GOODWILL AT 421 PM CDT...MOVING
NORTHWEST AT 5 MPH.

HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL WEST CARROLL AND NORTHEASTERN MOREHOUSE PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 9161 3301 9148 3282 9140 3274 9159
      3295 9174
TIME...MOT...LOC 2121Z 154DEG 5KT 3287 9154

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:02 PM CDTSpecial Weather StatementJANHumphreys58 min
Jul 20, 3:49 PM CDTSpecial Weather StatementJANLincoln61 min
Jul 20, 4:40 PM CDTSpecial Weather StatementJANCopiah50 min
Jul 20, 5:02 PM CDTSpecial Weather StatementJANHinds28 min
Jul 20, 5:10 PM CDTSpecial Weather StatementJANJefferson30 min
Jul 20, 5:57 PM CDTSpecial Weather StatementJANCarroll28 min
Jul 20, 6:31 PM CDTSpecial Weather StatementJANMadison29 min
Jul 20, 6:45 PM CDTSpecial Weather StatementJANAdams45 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.